Colorado, 2022Winter Storm and Heavy Snow in Colorado, December 27 to 29, 2022
December 27 to 29, 2022 · NWS GJT · 21 events in 21 counties and zones
A plume of moisture associated with an Atmospheric River surged across western Colorado with precipitable water values increasing up to 400% of normal. A Pacific system moved across the region which, when combined with the well above normal moisture, resulted in moderate to heavy snowfall across the mountains of western Colorado.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A plume of moisture associated with an Atmospheric River surged across western Colorado with precipitable water values increasing up to 400% of normal. A Pacific system moved across the region which, when combined with the well above normal moisture, resulted in moderate to heavy snowfall across the mountains of western Colorado. Light to moderate snow also fell in some of the valley areas. Winds gusted up to 50 mph at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 27, 10:50 AM MST, 10 minutes earlier.
Area forecast discussion, Dec 27, 10:50 AM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1050 AM MST Tue Dec 27 2022
.SHORT TERM...(Today through Wednesday)
Issued at 200 AM MST Tue Dec 27 2022
The next low pressure system will make landfall in the Pacific
Northwest today. The associated jet located to the south of the low
will support a modest AR, which is already impacting the West Coast.
This plume of moisture is expected to reach the northwest corner of
our forecast area by this afternoon before spreading southeastward
tonight. The moisture will result in widespread precipitation across
a majority of the area overnight. Precipitable water values are
expected to rise from 300 to 350 percent of normal for this time
of year. Lift from the right entrance region of the jet and
orographics will be the main forcing during this time frame. This
air mass is not particularly cold and highs today are expected to
be a few degrees warmer than yesterday. At precip onset the snow
levels should range from 6-8 kft with the one exception being the
eastern Uinta Basin. Conditions will cool as the surface becomes
saturated, but wet bulb temps will not drastically change once
they plateau. The snow levels could drop as the mid level temps
slightly cool, but mositure advection may off set some of that.
Therefore the forecast confidence around the 6-8 kft elevations is
not high with regards to rain vs snow or a mix. The lower valleys
across southwest Colorado and southeast Utah may stay as rain for
most of the event. Given the impressive moisture snowfall rates
in the mountains could reach 1-3 inches per hour likely causing
higher impacts to those locations. Travel around pass level may be
hazardous and winds up to 40 mph could make conditions worse. The
southern and central mountains will see the highest snowfall
totals with the south facing slopes being favored.
On Wednesday, the shortwave energy at the base of the trough begins
to approach our region. Midlevel lapse rates begin to steepen as
the trough gets closer and as the moisture plume continues it's
southward progression. The high res models show the precipitation
coverage may actually decrease during the day or become more
scattered. It also introduces the potential for convection
especially with the surface heating in the afternoon. Some valleys
may switch from snow to rain as warming occurs and since the true
cold front does not arrive until the evening. The one caveat
would be that convection drives the snow levels down locally and
briefly. The trough axis passes overhead in the evening, which
drives a front through the area. Models indicate dry air quickly
filtering in behind the front so the precip may begin to shut
down. As far as significant changes to the winter products. The La
Sal and Abajos mountains may be favored in this AR regime to pick
up over a foot so they have been upgraded to a warning. The
models continue to show concerning snowfall amounts along the
Highway 160 corridor in southwest Colorado. The temperatures will
be very borderline there so elevation may be the deciding factor
between accumulating snow and just rain or a mix. Also, given the
highest rates will be overnight there is a chance for over 6
inches by sunrise Wednesday. Therefore the watch has been upgraded
to a warning. Temperatures are expected to warm on Wednesday so
the snow may begin to melt and conditions may improve. The eastern
Uinta Basin and lower elevations of northwest Colorado are
currently within a strong low level inversion. This inversion is
stubborn and may remain in place up until the snow arrival. This
could result in over running and relatively higher snow ratios.
Therefore these valleys along with the Uinta mountains have been
added to an advisory as they may pick up close to 6 inches.
.LONG TERM...(Wednesday night through Monday)
Issued at 200 AM MST Tue Dec 27 2022
This active pattern will continue through the end of the year and
into the early days of the next, at the least. Picking up Wednesday
night, the cold front associated with this system pushes south
across Eastern Utah and Western Colorado, which, combined with some
good upper level dynamics, will help to push snow levels down to the
valley floors. This would also be the time period where the lower
desert valleys are most likely to see snow accumulate, though
confidence there is still low. The trough axis passes overnight
Wednesday into Thursday morning, changing flow to more westerly and
allowing orographics to wring out the rest of the moisture out over
the higher terrain. Light snow will continue over these favored
areas through the day Thursday, but for the rest of the area expect
colder, drier air to work in and offer a bit of a break. Mid to high
level clouds will still be around however, as the next push of
activity will already be on the doorstep as the last system moves
out into the Plains.
There is some uncertainty in how this next shortwave will impact the
area due to model discrepancies. Some model solutions want to dig
this shortwave into AZ/NM, leaving Eastern Utah and Western Colorado
high and dry for Thursday night into Friday. Other solutions keep
the wave further norther and bring a quick burst of precipitation to
the area. The devil really is in the details for Friday's forecast,
and so confidence is low as to how much, if any, precipitation will
fall during day the Friday. And of course, the next round of
precipitation is already on the doorstep for Friday evening. Plenty
of moisture associated with another landfalling AR will work into
the Great Basin and reach the West Slope late Friday. Much of the
precipitation associated with this round will be driven by jet
dynamics as a 100-120 knot jet will be overhead through the day
Saturday. In addition, with generally westerly flow, orographics
will once again be in play to really wring out as much moisture as
possible over the Western Colorado mountains. Precipitation will
continue as the next trough moves onshore Saturday night. Models are
in rather good agreement regarding this system, suggesting it
becomes a closed low as it moves into the Great Basin on Sunday.
Southwest flow ahead of this system will result in the southern
mountains being most favored for high snow accumulations, though the
exact track of the closed low will also have an influence. Showers
will linger along the Divide through the day Monday as this trough
swings out into the Plains.
No matter how you slice it, the next 7-10 day period is shaping up
to remain unsettled and wet. Temperatures will range from 5-10
degrees below normal to 5-10 degrees above. Widespread snowfall is
expected for the mountains and higher valleys, while the lower
valleys will likely see rain and some snow. Stay tuned for following
forecasts as the details get ironed out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1050 AM MST Tue Dec 27 2022
A strong winter storm with deep moisture will begin impacting the
region during the late afternoon across northeast Utah with
impacts rapidly spreading east-southeastward this evening. In
response, all TAF sites are expected to experience precipitation
in one form or another. Snow level a bit tricky with this warm
system so expect TAF amendments as the picture becomes more
clear. Suffice it to say, MVFR conditions will rapidly give way to
IFR/LIFR visibilities and ceilings. In addition, strong winds
aloft will result in LLWS at a number TAF sites to further
degrade flight conditions beyond 00Z/Wed.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
Thursday for COZ001>005-010-012-013-018.
Winter Storm Warning from 5 PM this afternoon to 5 AM MST
Thursday for COZ009-017-019.
Winter Weather Advisory from 5 PM this afternoon to midnight MST
Wednesday night for COZ020.
Winter Storm Warning from 8 PM this evening to 5 AM MST Thursday
for COZ021>023.
UT...Winter Weather Advisory until midnight MST Wednesday night for
UTZ023>025.
Winter Storm Warning until midnight MST Wednesday night for
UTZ028.
&&
SHORT TERM...KJS
LONG TERM...BGB
AVIATION...NLHazardous weather outlook, Dec 27, 2:42 AM MST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
242 AM MST Tue Dec 27 2022
COZ001>014-017>023-UTZ022>025-027>029-280945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
242 AM MST Tue Dec 27 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Moderate to heavy snowfall is possible tonight and tomorrow
especially in the mountains. Some of the high valleys could
receive snowfall, but most of the valleys below 6000 feet will
see mainly rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional systems and waves of moisture will result in an active
period into next weekend. Accumulating snow is expected in the
mountains and possible in the valleys. Stay tuned to the latest
details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
12 winter weather, 5 heavy snow, 4 winter storm. Local standard time, as filed.
Winter Storm, Southwestern San Juan Mountains
- When
- December 27, 11:00 AM MST to December 29, 5:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area with locally higher amounts up to 26 inches estimated at the Spud Mountain SNOTEL site. Winds gusted up to 50 mph at times.
Winter Weather, Northwestern San Juan Mountains
- When
- December 27, 11:00 AM MST to December 29, 3:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area with locally higher amounts of up to 17 inches estimated at the Lone Cone SNOTEL site. Winds gusted to almost 50 mph at times.
Heavy Snow, Roan and Tavaputs Plateaus
- When
- December 27, 12:00 PM MST to December 28, 10:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
The Colorado Department of Transportation reported 17 inches of snow fell at Douglas Pass.
Winter Storm, Elkhead and Park Mountains
- When
- December 27, 12:00 PM MST to December 28, 10:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 1 to 2 feet of snow fell across the area. Winds gusted up to 45 mph at times.
Winter Weather, Flattop Mountains
- When
- December 27, 1:00 PM MST to December 28, 10:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 9 to 15 inches of snow fell across the area.
Heavy Snow, Grand and Battlement Mesas
- When
- December 27, 2:00 PM MST to December 28, 10:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 9 to 18 inches of snow fell across the area with locally higher amounts of up to 2 feet estimated at the Park Reservoir SNOTEL site.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 27, 3:00 PM MST to December 28, 11:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area. Winds gusted up to 45 mph at times.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 27, 4:00 PM MST to December 29, 3:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area. Winds gusted up to 45 mph at times.
Winter Weather, Debeque to Silt Corridor
- When
- December 27, 4:00 PM MST to December 28, 5:30 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 2 to 4 inches of snow fell across the area.
Winter Weather, Central Yampa River Basin
- When
- December 27, 5:00 PM MST to December 29, 1:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Cooperative Observer at Hayden reported 5 inches of snow. Localized areas of freezing rain occurred across the zone. Winds gusted up to 38 mph at times.
Winter Weather, Upper Yampa River Basin
- When
- December 27, 5:00 PM MST to December 28, 5:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 5 to 9 inches of snow fell across the area.
Winter Weather, Lower Yampa River Basin
- When
- December 27, 5:00 PM MST to December 28, 5:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Generally 3 to 5 inches of snow fell across the area. Winds gusted up to 35 mph at times.
Heavy Snow, Uncompahgre Plateau and Dallas Divide
- When
- December 27, 6:00 PM MST to December 28, 11:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
An estimated 36 inches of snow fell at the Columbine Pass SNOTEL site.
Winter Weather, Upper Gunnison River Valley
- When
- December 27, 6:00 PM MST to December 28, 9:30 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Generally 5 to 8 inches of snow fell across the area.
Heavy Snow, San Juan River Basin
- When
- December 27, 9:00 PM MST to December 28, 11:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Generally 4 to 6 inches of snow fell across the area.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- December 27, 11:00 PM MST to December 28, 9:00 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Generally 1 to 4 inches of snow fell across the area. Winds gusted to 30 mph at times.
Winter Storm, Four Corners / Upper Dolores River Basin
- When
- December 27, 11:00 PM MST to December 28, 9:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Generally 4 to 7 inches of snow fell across the area. Winds gusted to almost 45 mph at times.
Winter Storm, Animas River Basin
- When
- December 27, 11:00 PM MST to December 28, 10:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 4 to 7 inches of snow fell across the area. Winds gusted up to 40 mph at times.
Heavy Snow, Grand Valley
- When
- December 28, 1:00 PM MST to December 29, 12:00 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 1 to 4 inches of snow fell across the area with locally higher amounts of 5 to 6 inches reported in Palisade and Whitewater.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- December 28, 3:30 PM MST to December 29, 1:30 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Generally 2 to 5 inches of snow fell across the area.
Winter Weather, Central Colorado River Basin
- When
- December 28, 4:30 PM MST to December 29, 6:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 2 to 4 inches of snow fell across the area. Winds gusted up to 34 mph at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in California, December 27, 20222 deaths · 67 kt wind · 28 events
- Heavy Snow in Utah, December 27, 20221 death · 2 injured · $40,000 · 1 event
- Flash Flood and Winter Storm in California, December 27 to 31, 2022$843,000 · 56 kt wind · 38 events
- Heavy Snow and Winter Weather in Idaho, December 27 to 29, 2022$25,000 · 9 events
- Winter Weather in Kentucky, December 27, 20221 injured · 10 events
- Winter Weather in Michigan, December 27 to 28, 2022$20,000 · 2 events
- Heavy Snow and High Wind in New Mexico, December 27 to 29, 2022$10,000 · 69 kt wind · 15 events
- Flooding and High Wind in California, December 27, 2022$20 · 66 kt wind · 13 events
- Heavy Snow and High Wind in Nevada, December 27 to 28, 202263 kt wind · 10 events
- Coastal Flood in Washington, December 27 to 28, 20227 events
- High Wind in Oregon, December 27 to 28, 202256 kt wind · 5 events
- Heavy Snow and High Wind in Utah, December 27 to 28, 2022129 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062828, 1062839, 1062831, 1062833, 1062837, 1062825, 1062835, 1062836, 1062848, 1062830, 1062834, 1062844, 1062827, 1062845, 1062843, 1062840, 1062841, 1062842, 1062846, 1062851, 1062850.